Funnel Cloud, Clark
- When
- August 21, 2:55 PM CST
- Where
- Clark County, 0.69 mi N of Dorchester
- Reported by
- Public
- Coordinates
- 45.010, -90.330
A short lived funnel cloud was sighted over Dorchester.
Scattered showers and thunderstorms moved across portions of north central Wisconsin during the afternoon of August 21st. A funnel cloud was sighted from one of the storms over Dorchester (Clark County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered showers and thunderstorms moved across portions of north central Wisconsin during the afternoon of August 21st. A funnel cloud was sighted from one of the storms over Dorchester (Clark County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 21, 1:40 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 240 PM CDT Mon Aug 21 2017 .SHORT TERM...(This evening through Tonight) Issued at 240 PM CDT Mon Aug 21 2017 High Impact Weather Potential: All eyes on thunderstorm potential, with some risk for severe storms, particularly during the 4-8pm time frame and especially across northeast Iowa. As of 18Z, not only is it darker than normal across the area (thanks eclipse), but a warm front remains draped across central Iowa, while a cold front is taking shape across Nebraska and through the northern Plains, ahead of a stronger shortwave dropping through North Dakota. Airmass destabilization continues south of the warm front/cold front interface into much of northern and central Iowa, while much less instability is in place farther north. On the radar front, one complex of storms continues to work east out of South Dakota, while additional storms continue to bubble across northern Iowa, with some additional development northward into parts of south-central Minnesota. Heading through the afternoon and evening hours, will be watching that South Dakota complex, which continues to gradually grow upscale as it encounters better instability with time into northwest Iowa. Meanwhile, additional convection should tend to bubble along the northward advancing warm front into northern or central Iowa. How far north said warm front advances remains very low confidence, particularly with still-ongoing convection right along it, but its placement will strongly dictate severe potential up this way. Pretty decent lapse rates in combination with MLCAPE pushing 3000 J/kg (or maybe even slightly higher) does suggest a hail threat, with enhanced 0-1km shear right along the warm front suggestive of a low end tornado threat. That threat looks to just clip northeast Iowa per current trends, while better 0-3km shear suggests more of a linear system with the potential for some stronger wind gusts. At the moment, the highest severe risk looks to be across northeast Iowa into maybe far southwest Wisconsin. Thankfully this while setup appears progressive, and while PWAT values do climb toward 2 inches, the overall risk for widespread heavy rain appears low. With that said, will have to watch the interface where convection develops along the warm front followed by additional storms on the cold front, as a localized axis over northern or central Iowa could receive some heavy rains. However, as mentioned in this space yesterday, our risk for storms appears it will really drop off by 06Z as the upper wave and cold front quickly drop through the region. .LONG TERM...(Tuesday through Monday) Issued at 240 PM CDT Mon Aug 21 2017 Another great stretch of weather is on the way Tuesday through Friday as upper troughing dominates while Canadian high pressure drops through the region. That setup should deliver very comfortable and mainly dry conditions, with the possible exception of a few showers Wednesday night with hints of a stronger wave crossing the area. Not much in the way of moisture with that feature but something to watch. Bigger story is below normal temperatures once again, with lows back in the 40s and lower 50s for everyone. Great sleeping weather! Otherwise, looking like precipitation chances will gradually return to the area toward Saturday or Sunday as broad return flow gets underway ahead of our next cold front slated currently to arrive toward Monday. Still plenty of questions about specific timing that far out, but even that far out, there remain pretty strong signals that temps will remain near to below normal. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1227 PM CDT Mon Aug 21 2017 Scattered thunderstorms across western MN/northern IA expected to push into vcnty of KRST after 20z and at KLSE after 22Z as a cold front sweeps through the region. Expect these storms to last for a few hours and push southeast of the area after 04z. Expecting to remain mainly VFR but plan on intermittent MVFR as storms move across the airports. Also, look for a period of MVFR stratocumulus in the 05-10Z time frame. Cooler/drier/VFR conditions expected for Tuesday as Canadian high pressure builds in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 255 PM CDT Mon Aug 21 2017 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-221200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Richland- 255 PM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into central Minnesota .DAY ONE...This Afternoon and Tonight Occasional thunderstorms are expected from mid afternoon through late evening. The risk for severe storms is low, though a few stronger storms could produce small hail and brief gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Grant- 255 PM CDT Mon Aug 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa into far southwest Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to impact the area into late evening. A few of those storms could be severe through 10 pm with a risk for damaging winds and large hail. Additionally, an isolated tornado can't be ruled out, especially across northeast Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
Special Weather Statement
National Weather Service La Crosse WI
230 PM CDT MON AUG 21 2017
MNZ079-086-087-212045-
Wabasha-Olmsted-Dodge-
230 PM CDT MON AUG 21 2017
...A strong thunderstorm will impact areas west and north of
Rochester Minnesota this afternoon...
At 230 pm a cluster of strong thunderstorms was crossing
Interstate 35 near Owatonna, moving northeast towards West
Concord, Pine Island, Zumbro Falls, and Lake City.
These storms will bring a round of heavy rain, gusty winds,
and lightning, along with the possibility of small hail at times.
As storms move into your area, go inside. Take a break and be alert
for nearby lightning.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9226 4438 9203 4410 9229
4388 9305
TIME...MOT...LOC 1926Z 238DEG 36KT 4405 9319
SheaSpecial Weather Statement National Weather Service La Crosse WI 345 PM CDT Mon Aug 21 2017 WIZ017-212200- Taylor- Including the city of Medford 345 PM CDT Mon Aug 21 2017 ...Funnel clouds observed in the area... Funnel clouds have been reported between Medford and Wausau during the past hour. These funnel clouds normally do not touch the ground. As a result, they rarely do any damage and last only a few minutes. However, if you live in far southeastern Taylor county...remain on the alert and be prepared to move to a place of safety if a funnel should approach the ground. Atmospheric conditions will continue to be favorable for the formation of short lived funnels during the next several hours.
The La Crosse radar (KARX), 149 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 funnel cloud. Local standard time, as filed.
A short lived funnel cloud was sighted over Dorchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717520.